Advertisement

Saskatchewan chief coroner issues warning after 4 suspected drug-related deaths in under 3 weeks

Click to play video: 'Saskatchewan chief coroner issues warning after 4 suspected drug-related deaths in under 3 weeks' Saskatchewan chief coroner issues warning after 4 suspected drug-related deaths in under 3 weeks
WATCH: The chief coroner is issuing a warning about a drug typically used by veterinarians to sedate large animals, being combined with other illicit street drugs. – Mar 4, 2021

The Saskatchewan coroner service issued a warning on Thursday morning about the danger of illicit street drugs after four suspected drug-related deaths in Regina since Feb. 14.

High levels of xylazine in combination with fentanyl, acetyl fentanyl and methamphetamine were indicated during preliminary toxicology in these deaths.

Read more: Saskatchewan to expand access to naloxone as advocates call for more action

Chief coroner Clive Weighill said this is a fatal combination of drugs.

“Anyone who uses street drugs like these is at a much higher risk of overdose, especially when they are combining drugs like these together,” Weighill said in a news release.

The coroners service said xylazine is usually used by veterinarians to sedate large animals. Effects of the drug include central nervous system depression, blurred vision, disorientation, dizziness and drowsiness.

Story continues below advertisement

When xylazine is combined with other opioids, combined risks include respiratory depression causing slowed breathing and dangerously lowered blood pressure and heart rate.

Read more: Saskatchewan health minister responds to potential record drug overdose numbers

Saskatchewan residents can receive a free take-home naloxone kit as well as training on how to use it by visiting the province’s website or calling HealthLine 811 to find a program in their area.

Provincial government officials said naloxone would not be effective against xylazine, which is not an opioid, however in an overdose situation, it may reverse the effects of opioids that are combined with xylazine.

Officials also warned that while naloxone typically reverses the effects of an opioid overdose temporarily, immediate medical attention is still needed. Residents are asked to call 911 immediately if an overdose is suspected.

The province has also updated its confirmed and suspected drug toxicity deaths for 2021. From Jan. 1 to Feb. 28 there were 65 suspected and 10 confirmed drug-related deaths. In 2020, there were a record 233 confirmed and 112 suspected drug-related deaths.

Read more: Former staff, residents call for removal of managers at Street Workers Advocacy Project

Story continues below advertisement

Speaking to reporters Thursday afternoon, Weighill said overdose death numbers appear to still be climbing even after they rose to those record numbers last year.

“I would say if the trend holds true we’ll for sure at least hit the same numbers we did last year,” he said.

“It’s quite a high rate already for January and February. It’s climbing up in February as opposed to January, so it’s climbing up as the year goes on.”

He said this is the first time Xylazine has been detected as an illicitly used substance in Saskatchewan. While he couldn’t offer insight into its origins, he said the combination of opioids, methamphetamine and xylazine had been found in Toronto and British Columbia.

He added that he thinks all harm reduction strategies need to be looked at to combat the overdose crisis.

“We’re looking at all the different tools we can throw at this. If we have further new types of drugs coming into the province I would let the population know.”

Sponsored content